Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Gastroenterol Clin North Am. 2001 Sep;30(3):753-77, ix-x.

Clostridium difficile.

Author information

  • 1Harvard Medical School, Gerontology Division, Beth Israel Deaconess Medical Center, Boston, Massachusetts, USA.

Abstract

Clostridium difficile is a major cause of antibiotic-associated diarrhea and colitis. The incidence of infection with this organism is increasing in hospitals worldwide, consequent to the widespread use of broad-spectrum antibiotics. Pathogenic strains of C. difficile produce two protein exotoxins, toxin A and toxin B, that cause colonic mucosal injury and inflammation. Many patients who are colonized are asymptomatic, and recent evidence indicates that diarrhea and colitis occur in those individuals who lack a protective antitoxin immune response. In patients who do develop symptoms, the spectrum of C. difficile disease ranges from mild diarrhea to fulminant pseudomembranous colitis. Prevention of nosocomial C. difficile infection involves judicious use of antibiotics and multidisciplinary infection control measures to reduce environmental contamination and patient cross-infection. Ultimately, active or passive immunization against C. difficile may be an effective means of controlling the growing problem of nosocomial C. difficile diarrhea and colitis.

PMID:
11586556
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk